Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 98, NWS Dodge City, KS

May 31, 2024Clark County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 31, 2024, 5:06 PM CDT for Clark County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2024, 5:06 PM CDT (22:06 UTC)
Expired
May 31, 2024, 5:45 PM CDT
In force
39 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Clark County, KS

The radar

The Dodge City radar (KDDC), 45 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 281 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
281 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

667 
WUUS53 KDDC 312206
SVRDDC
KSC025-312245-
/O.NEW.KDDC.SV.W.0098.240531T2206Z-240531T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
506 PM CDT Fri May 31 2024

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Clark County in southwestern Kansas...

* Until 545 PM CDT.

* At 506 PM CDT, a severe thunderstorm was located near Bloom, moving
  southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 10004 3747 9994 3747 9983 3737 9959
      3715 9979
TIME...MOT...LOC 2206Z 306DEG 9KT 3739 9990 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON
1 follow-up statement
250 
WWUS53 KDDC 312214
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
514 PM CDT Fri May 31 2024

KSC025-312245-
/O.CON.KDDC.SV.W.0098.000000T0000Z-240531T2245Z/
Clark KS-
514 PM CDT Fri May 31 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN CLARK COUNTY...

At 513 PM CDT, a severe thunderstorm was located near Clark State
Lake, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ashland and Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3736 10004 3747 9994 3747 9983 3737 9959
      3715 9979
TIME...MOT...LOC 2213Z 306DEG 9KT 3738 9988 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:00 PM CDT, 3 hours 6 minutes earlier. Its key messages:

  • Several more opportunities of rain in the forecast from tonight through Monday morning
  • Highest severe risk looks to be Saturday with downburst winds being the main threat
  • High confidence in 90 degree temperatures in southwest Kansas early next week
Area forecast discussion, May 31, 2:00 PM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
200 PM CDT Fri May 31 2024

.KEY MESSAGES...

- Several more opportunities of rain in the forecast from
  tonight through Monday morning

- Highest severe risk looks to be Saturday with downburst winds
  being the main threat

- High confidence in 90 degree temperatures in southwest Kansas
  early next week

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 200 PM CDT Fri May 31 2024

18z observation show residual cloud cover from last nights
storms and a passing shortwave in central and southwest Kansas
keeping temperatures down across the region. In the upper
levels a shortwave moving over the Colorado rockies is
developing and thunderstorms are starting to form along the I-25
corridor.

For tonight storms are expected to develop from the Denver
metro south to near Trinidad through the afternoon and approach
southwest Kansas between 00-02Z. CAPE values at this time are
forecast to be around 750-1000 J/kg and bulk shear will be in
the 40 kt range so marginal severe storms are possible with hail
up to quarters and gusty winds mainly from the Colorado border
to US 83. Highest rainfall amounts will also be in these areas
as we could see 0.25-0.75 inches of rain in the stronger storms.
Storms should progress eastward after midnight and become more
isolated to widely scattered before ending by sunrise.

Saturday we will start out with residual cloud cover in the east
and sunshine in the west. By mid to late morning short term
models are showing an upper level shortwave in southwest Kansas
and HRRR/RAP models both have a line of convection breaking out
around 18Z along the US283 corridor. Storms will most likely
have an low CAPE in the lower levels and around 1500 J/kg CAPE
in the mid to upper levels and 40 kts bulk shear. These initial
storms could have the threat of hail to golf ball size and wind
gusts to 60 mph. Storms should quickly move into central Kansas
by late afternoon.

Saturday night another 700 mb shortwave should develop
thunderstorms in eastern Colorado and enter western Kansas by
around 03Z. If this area isn't affected by the afternoon
convection we should have enough CAPE and shear that severe
storms with quarter hail and winds over 60 mph are possible. As
the storms move further east the HRRR has the complex evolving
into a long squall line moving through much of western Kansas
during the overnight hours spreading widespread rainfall and
downburst potential through 08Z. Depending on how much
instability we have remaining from the afternoon convection will
largely determine the severe threat for the overnight storms.
SPC has the whole area under a slight risk mainly for wind gusts
and this is certainly the case Saturday night.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
Issued at 200 PM CDT Fri May 31 2024

Ensembles show the upper level pattern in the long term staying
mainly zonal through next Tuesday and then a large ridge
developing for Wednesday and Thursday. Overall it should be
mainly quiet with the exception of Sunday where another passing
shortwave will develop in northeast Colorado and thunderstorms
are expected to move across mainly northwest and north central
Kansas. These storms should also drop an outflow boundary/cold
front for Monday.

Ensemble clusters for temperatures next week are showing higher
confidence of 90 degree temperatures next week with the mean of
the ensembles in the lower 90s and some of the outliers in the
upper 90 degree range. With the warmer air mass in the desert
southwest expanding into the central and southern plains
forecasting 850 mb temperatures in the 22-25(C) range and the
lack of clouds and storms we have high confidence in this warmer
stretch of weather.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1155 AM CDT Fri May 31 2024

Residual cloud cover will continue around DDC and HYS which will
lead to MVFR flight category through 20Z. Overnight storms are
forecast to enter into western Kansas after 00Z and will lead to
VCTS for GCK around 03Z and LBL, HYS, and DDC after 06Z. Most of
the thunderstorm activity should exit the area by 12Z and we
will be left with residual cloud cover through 15Z which will be
mainly in the MVFR flight category.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...Tatro
LONG TERM...Tatro
AVIATION...Tatro
Hazardous weather outlook, May 31, 3:15 AM CDT, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
315 AM CDT Fri May 31 2024

KSZ030-031-043>046-061>066-074>081-084>090-010815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
315 AM CDT Fri May 31 2024 /215 AM MDT Fri May 31 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible after 6pm today.
The main hazards will be locally heavy rainfall, wind gusts up to
65 mph and hail up to quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Isolated to widely scattered strong to severe thunderstorms will
be possible Saturday and Sunday evening. Locally heavy rainfall,
wind gusts up to 65 mph and large hail will be the main hazard
from the strongest storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed but rainfall reports are
encouraged.

In the hours before

Special weather statement, May 31, 4:56 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
456 PM CDT Fri May 31 2024

KSZ088-312230-
Clark KS-
456 PM CDT Fri May 31 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CLARK COUNTY THROUGH
530 PM CDT...

At 455 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clark State Lake, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
  Clark State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3717 9981 3735 10003 3747 9991 3747 9983
      3739 9961
TIME...MOT...LOC 2155Z 306DEG 9KT 3738 9989

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JJOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:04 PM CDTSevere Thunderstorm WarningDDCMeade, Seward36 min
May 30, 7:43 PM CDTSpecial Weather StatementDDCMeade62 min
May 30, 9:19 PM CDTSpecial Weather StatementDDCHamilton26 min
May 30, 9:41 PM CDTSpecial Weather StatementDDCStanton34 min
May 30, 9:58 PM CDTSpecial Weather StatementDDCHamilton, Kearny, Stanton32 min
May 30, 10:51 PM CDTSpecial Weather StatementDDCFinney, Grant, Haskell, Kearny, Seward, Stevens24 min
May 30, 11:17 PM CDTSpecial Weather StatementDDCFinney, Gray, Haskell43 min
May 30, 11:54 PM CDTSpecial Weather StatementDDCScott36 min
May 31, 12:43 AM CDTSpecial Weather StatementDDCHodgeman, Lane32 min
May 31, 4:56 PM CDTSpecial Weather StatementDDCClark34 min
May 31, 5:27 PM CDTSpecial Weather StatementDDCHodgeman33 min
May 31, 5:42 PM CDTSevere Thunderstorm WarningDDCClark28 min
May 31, 5:58 PM CDTSpecial Weather StatementDDCFord32 min
May 31, 6:02 PM CDTSpecial Weather StatementDDCFord28 min
May 31, 6:33 PM CDTSpecial Weather StatementDDCFord27 min
May 31, 6:58 PM CDTSpecial Weather StatementDDCFord32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.